Alert archive / Utah / High Wind Warnings in 2023

High Wind Warning 9, NWS Salt Lake City, UT

July 8, 2023Davis County, Weber County, Utah

NWS Salt Lake City, UT issued this high wind warning at Jul 8, 2023, 2:25 AM MDT for Davis County, Weber County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2023, 2:25 AM MDT (08:25 UTC)
Expired
Jul 8, 2023, 5:46 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT

Counties Davis County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 39 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
4207 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS75 KSLC 080825
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
225 AM MDT Sat Jul 8 2023

UTZ104-081500-
/O.UPG.KSLC.WI.Y.0022.000000T0000Z-230708T1500Z/
/O.NEW.KSLC.HW.W.0009.230708T0825Z-230708T1500Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
225 AM MDT Sat Jul 8 2023

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...East winds 30 to 40 mph with gusts to 65 mph Kaysville to
  Bountiful, east winds 20 to 30 mph with gusts to 50 mph
  elsewhere.

* WHERE...Northern Wasatch Front.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult due to crosswinds,
  especially for high profile vehicles and vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

UTZ105-081500-
/O.CON.KSLC.WI.Y.0022.000000T0000Z-230708T1500Z/
Salt Lake Valley-
Including the cities of Salt Lake City, West Jordan, and Sandy
225 AM MDT Sat Jul 8 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...East winds 20 to 30 mph with gusts to 50 mph northeastern
  Salt Lake County from the Avenues to the University of Utah area
  to near Emigration and Parleys Canyons.

* WHERE...Salt Lake Valley.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
036 
WWUS75 KSLC 081146
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
546 AM MDT Sat Jul 8 2023

UTZ104-081300-
/O.CAN.KSLC.HW.W.0009.000000T0000Z-230708T1500Z/
Northern Wasatch Front-
Including the cities of Ogden and Bountiful
546 AM MDT Sat Jul 8 2023

...HIGH WIND WARNING IS CANCELLED...

Wind gusts to 35 mph will be possible, especially from Kaysville
to Bountiful through about 8 AM this morning. 

$$

UTZ105-081300-
/O.CAN.KSLC.WI.Y.0022.000000T0000Z-230708T1500Z/
Salt Lake Valley-
Including the cities of Salt Lake City, West Jordan, and Sandy
546 AM MDT Sat Jul 8 2023

...WIND ADVISORY IS CANCELLED...

Winds may still gust up to 40 mph, especially near Parleys Canyon
through 8 AM...but widespread wind gusts in excess of 45 mph are
no longer expected.

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at Jul 7, 2:56 PM MDT, 11 hours 29 minutes earlier.

Area forecast discussion, Jul 7, 2:56 PM MDT, 11 hours 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
256 PM MDT Fri Jul 7 2023

.SYNOPSIS...A stalled frontal boundary will linger across
northern Utah through Saturday, while southern Utah remains hot,
dry and locally breezy. High pressure will strengthen across the
region over the weekend into early next week bringing a warming
trend.

&&

.SHORT TERM (Through 12Z/6AM Sunday)...A stalled frontal boundary
remains draped across the forecast area this afternoon, with a hot
and very dry airmass to the south, while very warm and dry
conditions persist to the north. Just enough moisture north of
this boundary is once again supporting isolated high based
convection this afternoon, which is a but more robust than what
was observed Thursday. This will continue into the evening hours
before largely dissipating overnight.

Mid level ridging will amplify across the forecast area Saturday
bringing a warming trend of 3-5F areawide. Lingering moisture will
continue to support a threat of isolated convection mainly near
the Idaho border Saturday afternoon and evening.

.LONG TERM (After 12Z Sunday)...Hot and dry conditions are
expected to continue through at least the next week as a ridge
centered over the Southwest will strengthen and move northward.
There is a shortwave that will move through the area Sunday and
Monday. This system is not expected to have much impact, other
than increasing high level clouds across the CWA and wind speeds
in southern and central Utah. The current forecast has winds in
southern Utah getting up to 30kts-35kts. Heading into the weekend,
there is a 20% chance that a trough moves through the northern
Rockies. While this system is not expected to bring any moisture
to the area, temperatures could be slightly less warm than
forecasted. The other 80% supports a strengthening ridge which
would continue this stretch of hot and dry conditions.

Temperatures across the area will be up to 5 degrees F above
normal. This means that temperatures in northern and central
valleys are expected to be in the mid to upper 90s, while areas
near Lake Powell and Lower Washington County can expect to see
temperatures well over 100 degrees F and approaching 110 degrees
F. With subsidence aloft, cloud cover will be pretty limited
throughout the period. Overall, hot, dry, and mostly clear
conditions are expected through the week.

&&

.AVIATION...KSLC...Northwesterly flow is likely to push across
the airfield this afternoon by 00z, though there is still
lingering uncertainty in precise timing. The lake breeze boundary
may settle across mid-field, with northwest winds to the north and
southeast winds to the south. Northwest winds will then prevail
until a shift to southeasterly around 04-05z, though there is a
15% likelihood that this transition occurs as late as 07z. VFR
conditions will prevail.

.REST OF UTAH AND SOUTHWEST WYOMING...Isolated showers and
thunderstorms across far northern UT and southwest WY may produce
gusty and erratic outflow winds this afternoon, likely ending
after 03z. Otherwise, expect largely light, diurnally-driven winds
and VFR conditions across the forecast area.

&&

.FIRE WEATHER...A stationary front remains draped across central
Utah this afternoon, with a hot and dry air mass in place across
southern Utah, and slightly elevated humidity along with isolated
showers and thunderstorms across the north. This setup will
continue through Saturday, resulting in another day of hot, dry
and locally breezy conditions across southern Utah with marginal
to poor overnight RH recovery. Slightly higher RH across northern
Utah will help fuel isolated to scattered high based showers and
thunderstorms mainly over the higher terrain Saturday afternoon.

High pressure will strengthen across the region Sunday resulting
in a warming trend of 3 to 5 degrees across all areas. A weak
weather system will cross the area late Sunday night into Monday.
No precipitation is expected with this system, however an increase
in winds across southern Utah Monday will bring the potential for
critical fire weather conditions anywhere fuels are sufficiently
dry. The hot and dry airmass will remain in place through the
duration of next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/Cecava/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:09 AM MDTWind AdvisorySLCDavis, Salt Lake, Weber4 hr

Nearby

High Wind Warnings in Utah, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.